Missouri, 2011

Tornadoes and Hail in Missouri, May 22, 2011

May 22, 2011 · NWS EAX · 26 events in 8 counties and zones

A cold front helped to generate severe thunderstorms, across portions of Missouri, mainly along the Interstate 70 corridor, in the afternoon hours of May 22, 2011. There were several reports of tornadoes, along with reports of hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$233,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front helped to generate severe thunderstorms, across portions of Missouri, mainly along the Interstate 70 corridor, in the afternoon hours of May 22, 2011. There were several reports of tornadoes, along with reports of hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 22, 10:40 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 22, 10:40 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1140 AM CDT SUN MAY 22 2011

...UPDATED MESOSCALE DISCUSSION...

.DISCUSSION...

...MESOSCALE DISCUSSION...

SLIGHTLY MORE UNCERTAINTY REGARDING CONVECTIVE INITIATION...
PLACEMENT...AND TIMING AS OPPOSED TO YESTERDAY...WITH VARIOUS
OPERATIONAL AND HIGH RESOLUTION DIRECT CONVECTIVE MODELS NOT
DEPICTING A PARTICULARLY CONSISTENT PICTURE. IN GENERAL...FAVOR SOME
BLEND OF RECENT 3KM HRRR RUNS ALONG WITH 00Z 4 KM NSSL
WRF-ARW...AWAITING OUTPUT FROM THE 12Z 4 KM WRF-NMM. IN THE LOW
LEVELS...SEVERAL BOUNDARIES ARE DISCERNIBLE ON VISIBLE SATELLITE
IMAGERY 1) A SHALLOW GRAVITY WAVE MOVING SOUTHEAST PAST A
MOBERLY-CHANUTE LINE AND 2) A PACIFIC FRONT/PSEUDO DRYLINE
ASSOCIATED WITH A DEEPER SFC-H8 BOUNDARY AND VEERED WIND PROFILE
FROM NEAR LAMONI-TOPEKA. BETTER DEEP CU DEVELOPMENT HAS BEEN NOTED
RECENTLY ALONG THE LATTER BOUNDARY DUE TO NOTABLE MOISTURE
CONVERGENCE AND WEAKER ELEVATED INHIBITION.

UNLIKE YESTERDAY...IT IS VERY DIFFICULT TO IDENTIFY ANY DEFINED
SHORTWAVE IN SATELLITE IMAGERY WHICH WOULD HELP FOCUS CONVECTIVE
DEVELOPMENT...AND UPSTREAM MIDLEVEL TEMPERATURES IN THE H5 LAYER ARE
ACTUALLY WARMER (ALTHOUGH WEAK CAA CAN BE NOTED IN THE CAPPING H8-H7
LAYER). HOWEVER...GIVEN THE IMPRESSIVE CLASSIC PLAINS SEVERE WEATHER
12Z KTOP SOUNDING...ALONG WITH BOUNDARY LAYER MOISTURE CONVERGENCE
STRONGER...AND THE WARM SECTOR CHARACTERIZED BY MLCAPES AOA 3000
J/KG ALREADY AT 16Z IN A WEAKLY CAPPED ENVIRONMENT...FEEL DEEPER
(AND POSSIBLY EXPLOSIVE) CONVECTIVE DEVELOPMENT WILL BREACH THE
INHIBITION EARLY THIS AFTERNOON ALONG THE SFC-H8 BOUNDARY (MOST
LIKELY IN THE VICINITY OF A KMKC-KCDJ-KOTM LINE). BULK 0-6KM SHEAR
VALUES IN EXCESS OF 40KT WILL SUPPORT SUPERCELL TYPE
STRUCTURES...WITH IMPRESSIVE 0-1KM SHEAR NEAR 30 KT SUPPORTING
STRONG INFLOW AND LOW LEVEL MESOCYCLOGENESIS (0-1KM AND 0-3KM SRH
BOTH APPROACHING 300 M2/S2 IN FAR NERN MISSOURI). GIVEN VEERED
BOUNDARY LAYER WIND PROFILES AND ALIGNMENT OF EXPECTED CONVECTIVE
CELLS...SOME DESTRUCTIVE INTERFERENCE CAN BE EXPECTED...AS WELL AS
DCAPE VALUES WELL IN EXCESS OF 1000 J/KG PROMOTING MORE DOWNDRAFT
PRODUCTION. NEVERTHELESS...THERE APPEARS TO BE A SMALL WINDOW FOR
ISOLATED TORNADOES UPON INITIAL CONVECTIVE MATURITY TOWARDS THE ERN
REACHES OF THE FORECAST AREA.

ALL TOLD...GREATEST THREAT STILL APPEARS TO BE THE POTENTIAL FOR
GIANT HAIL PRODUCTION WITH ANY STORM THAT FORMS TODAY. MIDLEVEL
H7-H5 LAPSE RATES PER 12Z SOUNDINGS AND OBJECTIVE ANALYSIS REMAIN
VERY IMPRESSIVE (AOA 8 C/KM)...AND ALTHOUGH THIS MEASURE MAY
DECREASE SLIGHTLY TODAY (COMBINATION OF SLIGHT COOLING AT H7 AND
WARMING AT H5)...TREMENDOUS AMOUNTS OF CAPE IN THE -10C TO -30C HAIL
GROWTH REGION ARE ALREADY EVIDENT (AT LEAST 700 J/KG AT 16Z). SHEAR
PARAMETERS WITHIN STORMS WILL PROMOTE ROTATING UPDRAFTS WITH
AVAILABLE ENERGY LIKELY EXCEEDING 3500-4000 J/KG BY PEAK
HEATING...SUPPORTING HAIL AT LEAST THE SIZE OF GOLF BALLS (IF NOT
MUCH BIGGER). EVENTUALLY...STORMS MAY CONGEAL INTO MINI-BOWS AND
BROKEN LINES...PUSHING INTO ERN/SRN MISSOURI THIS EVENING.

21

&&

.PREVIOUS DISCUSSION...
/442 AM CDT SUN MAY 22 2011/
THE WET AND ACTIVE WEATHER PATTERN EXPERIENCED OVER THE PAST COUPLE
OF DAYS WILL CONTINUE TODAY AND INTO THE MIDDLE OF NEXT WEEK. THE
UPPER LEVEL LOW SITUATED OVER THE NORTHERN PLAINS WILL SLOWLY TRACK
EASTWARD...APPROACHING THE GREAT LAKES REGION BY MONDAY. IN ADDITION
TO THIS UPPER LEVEL LOW...A SECONDARY TROUGH WILL BEGIN TO MOVE INTO
THE PACIFIC NORTHWEST TODAY AND DIG SOUTHWARD ACROSS THE WESTERN
CONUS BY THE BEGINNING OF THE WEEK. WITH THIS PATTERN IN PLACE...A
SOUTHERLY/SOUTHWESTERLY FLOW WILL PERSIST OVER THE SOUTHERN AND
CENTRAL PLAINS THROUGH THE BEGINNING OF THE WEEK.

FOR TODAY...MAIN FOCUS IS ON THE SURFACE LOW SITUATED OVER CENTRAL
SOUTH DAKOTA AT 09Z THAT WILL PROGRESS EASTWARD THROUGH THE DAY. THE
ASSOCIATED COLD FRONT EXTENDED TO THE SOUTH INTO THE CENTRAL PLAINS
WILL MOVE EASTWARD ACROSS THE FORECAST AREA THIS AFTERNOON AND THIS
EVENING...WITH PRECIPITATION FORMING ALONG AND AHEAD OF THIS
BOUNDARY. THE BOUNDARY WILL BE SITUATED ACROSS EAST CENTRAL KANSAS
THIS MORNING...TRACKING INTO EXTREME EASTERN KANSAS AND WESTERN
MISSOURI BY EARLY THIS AFTERNOON. BEFORE THE FRONT MOVES INTO THE
AREA...COULD SEE SOME BREAKS IN THE CLOUD COVER THAT WILL HELP WITH
THE DIURNAL HEATING. AS THE FRONT MOVES INTO THE AREA...COULD SEE
SHOWERS AND THUNDERSTORMS INITIATING BETWEEN 17Z-20Z ALONG A LINE
STRETCHING FROM BETHANY TO KANSAS CITY TO PAOLA KS. THIS LINE OF
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL MOVE EASTWARD ACROSS
THE FORECAST AREA THROUGH THE AFTERNOON HOURS...EXITING THE REGION
LATE THIS EVENING. MODELS SHOWING PLENTY OF MUCAPE OVER THE AREA
THIS AFTERNOON BUT 0-6KM SHEAR LOOKS TO BE FAIRLY LOW...GENERALLY
LESS THAN 40KTS...AND LAPSE RATES ARE NOT AS STEEP AS THEY APPROACH
THE -10C TO -30C HAIL GROWTH ZONE. WITH THESE CONDITIONS...SOME
STORMS COULD BE CAPABLE OF BECOMING SEVERE...WITH LARGE HAIL AND
STRONG WINDS BEING THE PRIMARY THREATS.

ONCE THIS SYSTEM MOVES EAST OF THE AREA...WILL SEE A BRIEF DRY
PERIOD OVERNIGHT EARLY MONDAY MORNING. HOWEVER OUR FOCUS QUICKLY
WILL BE SHIFTED TO A SURFACE LOW OVER THE TEXAS/OKLAHOMA PANHANDLES.
AN ASSOCIATED WARM FRONT WILL STRETCH EASTWARD INTO SOUTHEAST KANSAS
AND SOUTHWEST MISSOURI ON MONDAY...WITH SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND SOUTH OF THIS BOUNDARY. STILL SOME
DISCREPANCIES IN THE MODELS WITH THE POSITIONING OF THIS WARM
FRONT...WHICH WILL ULTIMATELY AFFECT WHERE THE GREATEST
PRECIPITATION CHANCES WILL BE DURING THE DAY ON MONDAY. MODELS SHOW
THE FRONT LIFTING NORTHWARD INTO CENTRAL MISSOURI MONDAY
AFTERNOON...WHICH WILL SPREAD THE SHOWERS AND THUNDERSTORMS
NORTHWARD INTO THE REGION AND IMPACTING MUCH OF THE AREA BY TUESDAY
MORNING. THIS PRECIPITATION WILL LINGER OVER THE REGION INTO
WEDNESDAY AS THE SURFACE LOW STARTS TO TRACK EASTWARD...WITH THE LOW
EAST OF THE AREA BY THURSDAY. A WEAK RIDGE WILL MOVE INTO THE
CENTRAL PLAINS BEHIND THIS SYSTEM...BRINGING DRY CONDITIONS FOR
THURSDAY. HOWEVER...COULD SEE AN UPPER LEVEL SYSTEM SWEEP OVER THE
REGION FRIDAY/FRIDAY NIGHT BEFORE A LARGER RIDGE STARTS BUILDINGS
ACROSS THE ROCKY MOUNTAINS ON SATURDAY.

WITH SEVERAL ROUNDS OF PRECIPITATION WITH EMBEDDED CONVECTION
EXPECTED TO CONTINUE INTO THE MIDDLE OF THE WEEK...WILL CONTINUE TO
MONITOR THE THREAT FOR HEAVY RAINFALL...LOCALIZED FLASH FLOODING AND
RIVER FLOODING AS SEVERAL INCHES OF RAIN IS POSSIBLE ACROSS THE
FORECAST AREA.

ACH

&&

.AVIATION...

FOR THE 12Z TAFS...THE LOWER LEVELS OF THE ATMOSPHERE REMAIN QUITE
MOIST WITH MVFR CONDITIONS ACROSS THE TERMINALS. CEILINGS WILL ONCE
AGAIN RISE TO VFR THIS MORNING DUE TO SOLAR INSOLATION.
OTHERWISE...LOW LEVEL DRYING WILL SLOWLY WORK EAST INTO THE
TERMINALS LATE THIS AFTERNOON AND THIS EVENING. A FEW THUNDERSTORMS
MAY ACCOMPANY THE WEAK DRY LINE LATE THIS AFTERNOON BUT THE CHANCES
ARE LOW. OTHERWISE...VFR CONDITIONS ARE EXPECTED TONIGHT.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 22, 12:06 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT SUN MAY 22 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
106 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON
FROM EAST CENTRAL KANSAS THROUGH NORTHEAST MISSOURI...WITH STORMS
MOVING EAST AND SOUTH ACROSS THE OUTLOOK AREA THROUGH EARLY THIS
EVENING. LOCATIONS EAST OF THE INTERSTATE 35 CORRIDOR WILL BE MOST
SUSCEPTIBLE TO EXPERIENCE SEVERE WEATHER...WITH ISOLATED
TORNADOES...DAMAGING WIND GUSTS...AND ESPECIALLY VERY LARGE HAIL
LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY NIGHT...MAINLY FOR
LOCATIONS ALONG AND SOUTH OF THE MISSOURI RIVER. THERE WILL BE A
SLIGHT THREAT FOR SEVERE WEATHER DURING THE LATE AFTERNOON AND
EVENING HOURS...WITH LARGE HAIL THE PRIMARY THREAT.

ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES AND INTO
THE PLAINS ON TUESDAY AND WEDNESDAY...BRINGING ADDITIONAL ROUNDS OF
THUNDERSTORMS TO THE REGION. THERE IS A THREAT FOR SEVERE WEATHER
LATE TUESDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS THE WESTERN
PARTS OF THE OUTLOOK AREA. WHILE LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREATS...AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. ON
WEDNESDAY...THE THREAT FOR SEVERE WILL BE MUSH LOWER.

ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS
FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN
THUNDERSTORMS...WILL LIKELY DEVELOP. TOTAL RAINFALL ACCUMULATIONS
THROUGH THE MIDDLE OF NEXT WEEK MAY EXCEED SEVERAL INCHES IN SOME
LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR
LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND
RIVERS INTO FLOOD THROUGH THIS WEEKEND AND INTO THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON EAST OF THE
INTERSTATE 35 CORRIDOR. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY
AFTERNOON AND EVENING...AS WELL AS LATE TUESDAY AFTERNOON AND EVENING.

21

In the hours before

Special weather statement, May 22, 12:30 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
130 PM CDT SUN MAY 22 2011

MOZ022-023-030-031-221915-
CALDWELL MO-CARROLL MO-LIVINGSTON MO-RAY MO-
130 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAY...SOUTHWESTERN
LIVINGSTON...NORTHWESTERN CARROLL AND SOUTHEASTERN CALDWELL COUNTIES
UNTIL 215 PM CDT...

AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COWGILL...OR 17 MILES SOUTHEAST OF
HAMILTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRAYMER...STET AND LUDLOW.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3975 9381 3963 9359 3946 9354 3935 9393
      3949 9409
TIME...MOT...LOC 1830Z 242DEG 21KT 3953 9386

SF
Local storm report, May 22, 12:40 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
140 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             SIBLEY                  39.18N 94.20W
05/22/2011  E0.25 INCH       JACKSON            MO   PUBLIC

&&

AJ
Special weather statement, May 22, 12:42 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
142 PM CDT SUN MAY 22 2011

MOZ029-030-037-038-221930-
CLAY MO-JACKSON MO-LAFAYETTE MO-RAY MO-
142 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAY...NORTHWESTERN
LAFAYETTE...NORTHEASTERN JACKSON AND EASTERN CLAY COUNTIES UNTIL 230
PM CDT...

AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIBLEY...OR NEAR BUCKNER...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.  PEA SIZED
HAIL WAS REPORTED NEAR FORT OSAGE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RICHMOND...LEXINGTON...ORRICK...WELLINGTON...HENRIETTA...HARDIN...
  NAPOLEON...FLEMING AND CAMDEN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 3941 9385 3915 9376 3908 9423 3925 9432
TIME...MOT...LOC 1842Z 247DEG 23KT 3920 9416

SF
Local storm report, May 22, 12:47 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             BRAYMER                 39.59N 93.80W
05/22/2011  E0.25 INCH       CALDWELL           MO   FIRE DEPT/RESCUE

            PEA SIZE HAIL AND 30 MPH WINDS REPORTED IN BRAYMER.

&&

AJ

The radar

The Pleasant Hill radar (KEAX), 53 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 tornado, 3 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lafayette

When
May 22, 1:25 PM CST
Where
Lafayette County, 0.54 mi E of Lexington
Measured
0.75 in hail
Reported by
Public
Coordinates
39.180, -93.870

Hail, Lafayette

When
May 22, 1:26 PM CST
Where
Lafayette County, 0.69 mi S of Bates City
Measured
1 in hail
Reported by
Public
Coordinates
38.990, -94.070

Tornado, Lafayette

When
May 22, 1:38 PM CST to 1:40 PM CST
Where
Lafayette County, 1.07 mi E of Lexington to 1.32 mi E of Lexington
Rating
EF0
Path length
0.25 mi
Path width
40 yd
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.180, -93.860

At 1338CST a brief EF0 tornado touched down 1 mile east of Lexington, and moved east about a third of a mile, before lifting at 1340CST. Law enforcement reported that one outbuilding was destroyed.

Hail, Sullivan

When
May 22, 1:40 PM CST
Where
Sullivan County, 2.07 mi N of Cora
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.150, -93.120

Hail, Livingston

When
May 22, 2:10 PM CST
Where
Livingston County, Chula
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.920, -93.480

Funnel Cloud, Lafayette

When
May 22, 2:13 PM CST
Where
Lafayette County, 2.15 mi W of Mayview
Reported by
Trained Spotter
Coordinates
39.050, -93.890

Tornado, Lafayette

When
May 22, 2:25 PM CST to 2:27 PM CST
Where
Lafayette County, 0.69 mi N of Higginsville
Rating
EF0
Path length
0.09 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
39.090, -93.730

At 1425CST a brief EF0 tornado touchdown, was observed by television helicopter, a little over a half north of Higginsville. The tornado moved about a tenth of a mile to the east, and lifted at 1427CST. Touchdown was in an open field with no damage observed.

Hail, Lafayette

When
May 22, 2:53 PM CST
Where
Lafayette County, 1.07 mi E of Mayview
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.050, -93.830

Hail, Lafayette

When
May 22, 2:58 PM CST
Where
Lafayette County, 3.39 mi SW of Higginsville
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.050, -93.780

Tornado, Lafayette

When
May 22, 2:58 PM CST to 3:03 PM CST
Where
Lafayette County, 0.87 mi SE of Waverly to 0.95 mi SE of Waverly
Rating
EF0
Path length
0.13 mi
Path width
50 yd
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.210, -93.520

At 1458CST an EF0 tornado touched down in Waverly. The tornado moved about a tenth of a mile to the east, and lifted at 1503CST. A small portion of a mobile home roof was removed. A small garden shed was damaged. Minor tree damage was reported.

Hail, Lafayette

When
May 22, 3:04 PM CST
Where
Lafayette County, 2.76 mi S of Higginsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -93.730

Hail, Lafayette

When
May 22, 3:04 PM CST
Where
Lafayette County, 1.38 mi S of Higginsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.060, -93.730

Funnel Cloud, Lafayette

When
May 22, 3:14 PM CST
Where
Lafayette County, 1.75 mi WNW of Aullville
Reported by
Storm Chaser
Coordinates
39.030, -93.710

Hail, Bates

When
May 22, 3:28 PM CST
Where
Bates County, Adrian
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.400, -94.350

Tornado, Saline

When
May 22, 3:50 PM CST to 3:57 PM CST
Where
Saline County, 0.87 mi SE of Slater to 0.69 mi SSE of Gilliam
Rating
EF1
Path length
3.53 mi
Path width
75 yd
Property damage
$230,000
Reported by
Law Enforcement
Coordinates
39.220, -93.060

At 1550CST an EF1 tornado touched down around one mile southeast of Slater, and moved east around three and a half miles, before lifting at 1557CST, around a mile south of Gilliam. One home was destroyed near Slater, with one mobile home destroyed and minor outbuilding damage near Gilliam.

Hail, Saline

When
May 22, 3:53 PM CST
Where
Saline County, 1.48 mi SSW of Blackburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -93.490

Hail, Cooper

When
May 22, 4:04 PM CST
Where
Cooper County, 0.54 mi E of Pilot Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.870, -92.910

Hail, Cooper

When
May 22, 4:11 PM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.960, -92.750

Hail, Cooper

When
May 22, 4:14 PM CST
Where
Cooper County, 2.63 mi NW of Clarks Fork
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
38.910, -92.680

Funnel Cloud, Henry

When
May 22, 4:15 PM CST
Where
Henry County, 1.38 mi S of Clinton
Reported by
Public
Coordinates
38.360, -93.770

Hail, Cooper

When
May 22, 4:15 PM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
1.5 in hail
Reported by
Public
Coordinates
38.960, -92.750

Hail, Cooper

When
May 22, 4:16 PM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.960, -92.750

Thunderstorm Wind, Randolph

When
May 22, 4:57 PM CST
Where
Randolph County, 0.87 mi SE of Higbee
Measured
52 kt (60 mph) estimated gust
Property damage
$400
Reported by
Broadcast Media
Coordinates
39.310, -92.510

A powerpole was reported down. Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Cooper

When
May 22, 5:00 PM CST
Where
Cooper County, 2.77 mi ENE of Lick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.940, -92.770

Hail, Randolph

When
May 22, 5:11 PM CST
Where
Randolph County, 3.85 mi SE of Higbee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.280, -92.470

Thunderstorm Wind, Cooper

When
May 22, 5:20 PM CST
Where
Cooper County, 2.26 mi ESE of Boonville Viertel Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.960, -92.640

Small trees were snapped off, with thunderstorm wind gusts estimated up to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309313, 309314, 309324, 309316, 309325, 309310, 309326, 309327, 309329, 309336, 309330, 309331, 309311, 309332, 309349, 309338, 309341, 309342, 309345, 309312, 309350, 309344, 309353, 309352, 309354, 309355.